Thyroid and Lymphoedema Issues

My thyroid is being a right pain. I am still having weight gain due to slowed down thyroid function and fluctuating fluid retention.

There has been some improvement over time with yo-yoing by half a stone overnight last year to 3 or 4 lbs recently

Anyone here actually sorted this out for themselves...or just want to share moans...lol

13 Replies

oldestnewest
  • Hi gosportnancy

    I don't have these particular problems, just the trying to lose weight one. But possibly these sites could help:

    healthunlocked.com/thyroiduk

    healthunlocked.com/lsn

    Apologies if you are already aware of them.

    Happy bank holiday Monday 😄

    Mouse 🐭

  • Thanks so much for those links...I already joined the Thyroid UK group but wasn't aware of the other one so have joined that one too.

    Putting silly amounts of weight on now...will raise the meds for September ever so slightly and see how it goes

  • Good luck 🍀 Hope September is a better month for you 😃

  • I can't empathise Nancy, because I don't suffer with the same conditions, but I do sympathise, it must be awful and feel as though you're banging your head against a brick wall! :o

    I can't even have a moan, because I'm a very happy bunny :)

    I hope someone who's not as irritatingly cheerful as I am, will join you soon :)

    Keep smiling, it makes the world look a much better place :)

  • moreless our family saying is "irritatingly chipper". My girlfriend always was but life has rather worn her down of late. I can assure you it's more fun living with Tigger than Eyore.

  • Oh sounds appalling. I have an under active thyroid (accounts for 2 of the 8 prescription tabs I take every day!) but despite being at high risk of lymphodema because of having some lymphs out for cancer (another daily tablet) I've not really suffered. It took a long while to get my thyroxine levels right: do you need to make a nuisance of yourself at the GP to get bloods taken and your levels reviewed? I did have horrid swollen legs on one of my BP tablets (another 3 of my 8 a day) and had to go back to hospital to get that changed but I'm only a little puffy of ankle now.

    With the leg swelling I found exercise really helps. It was hard (I pretty much had to shuffle down stairs on my bum and I'd been running marathons only a year before) but I did seem to get less swelling on days when I walked and more when I sat down. I did use compression socks but was not totally convinced by them. I also did some massage to improve the lymph flow. The site I used was specific to my cancer but I'll post a link in case it helps. It was nicer when I could get my partner to do it for me but I did buy a body brush to do it myself.

  • healthline.com/health/how-t...

    This wasn't actually the site I used but looks a bit more general.

  • Excellent...will look at it properly when I am awake

  • I also find exercise helps with the swelling but I have to be careful not to overdo things. I trotted off for some grocery shopping yesterday and had to go back to bed when I got home. The heat is getting to me.....roll on the fall :)

  • Hello - my thyroid decided to stop working about 20 years ago when I was a teenager. Fortunately my GP spotted it pretty quickly - hair loss, weight gain, exhaustion. Now I've now been on the same dose (125) for years and years. Synthetic thyroid is a great substitute for me. I just get my tests every year to check my dose is still right for me. Once I got my dose worked out, it's moreorless as if it was never a problem. I mean I have other problems (depression, tiredness) but they aren't thyroid related.

    Of course it's still possible to put on weight (or be tired) for other reasons (hence my presence here!).

    I didn't do so well at getting the right dose to start with. I was initially on too low a level which would be easy to sort out if you just went up gradually until you found your dose. However, being young and impatient, I tried a different doctor. My new (private) doctor was very gung ho and got me to take far too much thyroxine and iodine because I was still overweight. But being hyper (too much thyroid) is much much more horrible than being hypo. It makes you very anxious, errm a bit manic and paranoid, tired and very hungry and it's bad for your heart. Don't do it! When I changed GP yet again because I moved house, they realized that what was making me so anxious was excessive size of the dose (around 250!) I moved down again and have been fine since.

    FWIW I found it's a bad idea to take iodine or large amounts of seaweed because that can send me hyper when added to my normal dose. You find that some alternative medicine sites recommend iodine. I find the only way to do it is to stick with the predictable dose of thyroxine that the doctor can control. Selenium which also gets recommended didn't seem to do me any harm, however. I took that for a while under the direction of the overenthusiastic private doctor.

  • In terms of water retention, I have had slightly swollen ankles and uncomfortable legs in the heat for a long time. But I wouldn't describe it as lymphoedema. That may just be my age - I'm 38 and have no children. Maybe lymphoedema is waiting around the corner as a post-pregnancy or menopausal treat. I hope not. :(

    Anyway, I hope you find a way to sort the problems out! Good luck

    G

    xx

  • At 64 years of age 18 months ago, I was referred by my GP to the Suffolk lymphoedema support service. There I was told that I was a classic case of primary lymphoedema. What I thought was solid muscle in my calves was really a build up of lymph and the repeated bouts of cellulitis were as a direct result of the poor lymph flow.

    I'm now wearing compression socks up to my knees, moisturising and massaging daily and I've just graduated from the C25K programme. The volume of each leg has reduced by over a litre and that has greatly increased my mobility.

    I can't comment on the thyroid issues you have but I would seek out any specialist lymphoedema support that may be close to you. Good luck.

  • I'll join you in the thyroid moan, but fortunately not the lymphoedema. My GP reduced my meds at the start of the month and my symptom symptoms have been creeping back one by one. I'm due repeat bloods soon and hope then to persuade the GP to put my meds back up - I wasn't experiencing any hyper symptoms. Have you had your bloods checked recently?

You may also like...